Minnesota, 2021

Winter Storm in Minnesota, March 15, 2021

March 15, 2021 · NWS MPX · 13 events in 13 counties and zones

During the evening of Sunday, March 14th, a very large storm system began to move out into the plains with a broad circulation across most of the Northern Plains/Upper Midwest. The surface low was centered across Kansas with several weaker shortwaves moving around the broad circulation through Monday night, March 15th.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the evening of Sunday, March 14th, a very large storm system began to move out into the plains with a broad circulation across most of the Northern Plains/Upper Midwest. The surface low was centered across Kansas with several weaker shortwaves moving around the broad circulation through Monday night, March 15th. Initially, very dry air below 15,000 feet was noted from Sunday evening and Monday morning soundings at the Chanhassen NWS. This kept most of the precipitation from reaching the ground until the atmosphere started to saturate from the continuous feed of mid-level moisture.

Surface observations at Fairmont, Minnesota reported light precipitation around 1 AM CST. This area of precipitation slowly spread northward during the morning, reaching Redwood Falls, New Ulm, Mankato, and Waseca around 330 AM CST. The precipitation didn't reach the southwest metro area until 9-10 AM CST as the dry easterly flow continued.

As the system began to pivot and the deeper moisture moved northward, the precipitation ended in portions of southwest Minnesota. However, one continuous feed of mid-level moisture across southeast Minnesota, and into south-central Minnesota kept a steady area of moderate to heavy snowfall. This area of heavier precipitation was able to move as far north as the southern Twin Cities metro area during the mid-late afternoon. However, most of the forcing with this system was weakening and the precipitation started to end. By the early evening, the steadier snowfall had ended with some lingering light snow across east-central and central Minnesota.

The heavier snowfall occurred in a 25-50 mile band from New Ulm, southeast and east toward Mankato, Waseca, and Owatonna. The heaviest was reported around Mankato where there were a couple of reports of 10 to 11 inches in a 12 hour period. Another 10 to 11 inch report was near Nicollet, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 14, 9:45 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 14, 9:45 PM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1045 PM CDT Sun Mar 14 2021

.UPDATE...For 06Z Aviation discussion below

&&

.SHORT TERM...(This evening through Monday night)
Issued at 318 PM CDT Sun Mar 14 2021

The main impact over the next day or so continues to be the large
system impacting much of the central CONUS. So far, dry air over
Minnesota and Wisconsin has kept the precipitation to our south with
only some increasing cloudiness observed. As the system moves farther
east more moisture will be transporting into the Upper Midwest and
the center of the upper low looks to shift north increasing our
nearby vorticity. This will supply both a synoptic source of moisture
and lift for our upcoming winter storm. Current water vapor analysis
shows well defined warm, dry, and cold conveyor belts suggesting the
potential for TROWALs in the northwest quadrant of the low. If this
can be maintained we could see some locally heavy snow due to
mesoscale banding in southwest or south central Minnesota on Monday.
There is significant dry air being ingested into the system right now
so maintenance of this pattern is not guaranteed, but if it is
maintained it increases the probability of mesoscale banding due to
the increased frontogenesis present with TROWALs.

The main challenges with the forecast are how far north will the
heavier snow get, how much mixed precipitation will we get, and what
will the snow ratios be? In the warned area south of the Minnesota
River and along the I-90 corridor confidence is moderate to high in 5
to 8 inches of snow as models have been much more consistent in this
area. Farther north there continues to be variability between
deterministic systems and also ensemble members within the same
systems. The greatest uncertainty is more into central Minnesota,
including the Twin Cities metro area. At MSP for example total QPF
among the members of the WPC Super Ensemble range from 0 to 0.7
inches. Despite the range however most members have accumulating snow
in this area. With temperatures right near either side of freezing
for much of this event mixed precipition will be possible at times.
The best chances for the mix will be farther north where there is
less intense dendritic growth possible. Along this line of thought
snow ratios will vary from the start to the end of the event. There
is a better chance dendritic growth earlier in the event before dry
air entrainment drys out the DGZ. On the other side temperatures cool
as the event moves forward which will lead to increased snow ratios.
Generally snow ratios will increase throughout the event, but the
best chance for mesoscale influenced higher ratios will be earlier in
the event. Last, snow will initially melt as it falls due to a lack
of current snow depth and above freezing ground temperatures.

.LONG TERM...(Tuesday through Sunday)
Issued at 318 PM CDT Sun Mar 14 2021

There are no significant weather concerns in the extended forecast
through next weekend. Temperatures will moderate throughout the
week, with highs in the 50s to near 60 over the weekend. That could
lead to some lower humidities across the region.

Tuesday through Thursday - residual low level moisture from the
departing storm system will lead to overcast skies and seasonable
temperatures with highs on Tuesday only reaching the upper 30s to
lower 40s. Meanwhile another shortwave trough will move across the 4-
Corners region toward the TX/OK panhandle. This system will lead to
another synoptic cyclone across the central CONUS, but this one
appears to be south of the forecast area. GEFS plumes for the Twin
Cities don't show any members with precipitation on Wednesday into
Thursday, but there are some for Rochester, and most members show
precipitation farther south in Des Moines. For that reason have a
small chance for pops along I-90, but at this point little if any
accumulation is expected.

Friday through Sunday - surface high pressure will build over the
Great Lakes and a surface low will form over central Canada. This
will lead to increased southerly winds and warm air advection into
the weekend. Did increase highs a bit from the previous forecast,
but could see them being even higher if this pattern holds. The
weekend should be dry, but chances for precipitation return for
early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1045 PM CDT Sun Mar 14 2021

Expect the area of rain to the southwest to expand north and east
across the area overnight and early Monday, transitioning to snow as
it does. Have slowed the timing of IFR/LIFR conditions by 1-2 hours,
arriving into the KRWF/KMKT areas around 12Z. Snow will continue to
expand northeast throughout the morning, reaching most of the other
sites around 16Z or after, where a rain/snow mix will be possible
during the afternoon. Winds will remain gusty from the east through
the period.

KMSP...Still expecting the snow onset around 17Z, with LIFR
conditions possible at times during the afternoon. The precip may be
a rain-snow mix at times during the afternoon. Total snowfall
accumulation in the 1-2 inch range is still the most likely scenario
at the site.

/OUTLOOK FOR KMSP/
TUE...MVFR cigs with IFR possible early. Wind light/variable.
WED...VFR. Wind NE 10 kts.
THU...VFR. Wind NE 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Storm Warning until 4 PM CDT Monday for Blue Earth-Brown-
     Faribault-Freeborn-Martin-Redwood-Waseca-Watonwan.

     Winter Weather Advisory from 7 AM to 4 PM CDT Monday for Goodhue-
     Rice.

     Winter Weather Advisory from 4 AM to 4 PM CDT Monday for Chippewa-
     Lac Qui Parle-Le Sueur-Nicollet-Renville-Sibley-Steele-Yellow
     Medicine.

WI...None.
&&

SHORT TERM...NDC
LONG TERM...JRB
AVIATION...LS
Hazardous weather outlook, Mar 14, 2:34 PM CST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
334 PM CDT Sun Mar 14 2021

MNZ073-074-082>084-091>093-152045-
Redwood-Brown-Watonwan-Blue Earth-Waseca-Martin-Faribault-
Freeborn-
334 PM CDT Sun Mar 14 2021

This Hazardous Weather Outlook is for portions of south central
Minnesota and southwest Minnesota.

.DAY ONE...Tonight.

Snow starts late tonight, with the majority of the snow expected
to fall Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Total new snow accumulations of 5 to 8 inches of snow expected.
After the snow comes to an end a period of freezing drizzle will
be possible Monday evening. Travel will be difficult for the
morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

MNZ054-056-064-065-067-075>078-085-152045-
Lac Qui Parle-Chippewa-Yellow Medicine-Renville-Sibley-Nicollet-
Le Sueur-Rice-Goodhue-Steele-
334 PM CDT Sun Mar 14 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southeast Minnesota and
west central Minnesota.

.DAY ONE...Tonight.

Snow starts late tonight, majority of new snow accumulation will
be on Monday morning/afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

New snow accumulation of 2 to 5 inches expected through Monday
afternoon. Some rain or freezing drizzle could mix in at times.
Travel could be difficult for the morning and evening commute.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

MNZ041>045-047>053-055-057>063-066-068>070-WIZ014>016-023>028-
152045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Swift-Kandiyohi-Meeker-Wright-
Hennepin-Anoka-Ramsey-Washington-McLeod-Carver-Scott-Dakota-Polk-
Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
334 PM CDT Sun Mar 14 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...west central Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Mixed precipitation expected with up to 3 inches of snow
accumulation, mainly south of I-94. This could impact the morning
and evening commutes.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Blue Earth

When
March 15, 1:30 AM CST to 5:30 PM CST
Where
Blue Earth forecast zone
Reported by
Trained Spotter
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Several sources of weather observations indicated 3 to 11 inches of snow fell across Blue Earth County, with the heaviest around Mankato.

Winter Storm, Brown

When
March 15, 1:30 AM CST to 5:30 PM CST
Where
Brown forecast zone
Reported by
Trained Spotter
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Several sources of weather observations indicated 3 to 9 inches of snow fell across Brown County, with the heaviest around New Ulm.

Winter Storm, Nicollet

When
March 15, 1:30 AM CST to 5:30 PM CST
Where
Nicollet forecast zone
Reported by
Trained Spotter
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Several sources of weather observations indicated 6 to 11 inches of snow fell across Nicollet County, with the heaviest around North Mankato.

Winter Storm, Freeborn

When
March 15, 2:30 AM CST to 5:30 PM CST
Where
Freeborn forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Several sources of weather observations indicated 3 to 9 inches of snow fell across Freeborn County, with the heaviest along the Freeborn/Steele County line.

Winter Storm, Renville

When
March 15, 2:30 AM CST to 5:30 PM CST
Where
Renville forecast zone
Reported by
Trained Spotter
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Several sources of weather observations indicated 4 to 7 inches of snow fell across Renville County.

Winter Storm, Waseca

When
March 15, 3:00 AM CST to 5:30 PM CST
Where
Waseca forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Several sources of weather observations indicated 6 to 8 inches of snow fell across Waseca County.

Winter Storm, Sibley

When
March 15, 3:30 AM CST to 5:30 PM CST
Where
Sibley forecast zone
Reported by
Trained Spotter
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Several sources of weather observations indicated 6 to 8 inches of snow fell across Sibley County.

Winter Storm, Le Sueur

When
March 15, 4:00 AM CST to 6:00 PM CST
Where
Le Sueur forecast zone
Reported by
Trained Spotter
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Several sources of weather observations indicated 6 to 8 inches of snow fell across Le Sueur County.

Winter Storm, Steele

When
March 15, 4:00 AM CST to 5:30 PM CST
Where
Steele forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Several sources of weather observations indicated 6 to 9 inches of snow fell across Steele County.

Winter Storm, Rice

When
March 15, 4:30 AM CST to 5:30 PM CST
Where
Rice forecast zone
Reported by
Trained Spotter
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Several sources of weather observations indicated 6 to 9 inches of snow fell across Rice County.

Winter Storm, Scott

When
March 15, 5:30 AM CST to 5:30 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Several sources of weather observations indicated 6 to 8 inches of snow fell across far southern Scott County, with mainly 2-4 inches across the north.

Winter Storm, Goodhue

When
March 15, 6:00 AM CST to 6:00 PM CST
Where
Goodhue forecast zone
Reported by
Trained Spotter
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Several sources of weather observations indicated 4 to 8 inches of snow fell across western portions of Goodhue County.

Winter Storm, McLeod

When
March 15, 7:00 AM CST to 6:00 PM CST
Where
McLeod forecast zone
Reported by
Trained Spotter
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Several sources of weather observations indicated 4 to 7 inches of snow fell across McLeod County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937780, 937782, 937801, 937786, 937803, 937815, 937812, 937794, 937813, 937806, 937808, 937791, 937798.